Advances in Applied Probability

Asymptotics for weighted random sums

MARIANA OLVERA-CRAVIOTO

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let {Xi} be a sequence of independent, identically distributed random variables with an intermediate regularly varying right tail F̄. Let (N, C1, C2,...) be a nonnegative random vector independent of the {Xi} with N∈ℕ∪ {∞}. We study the weighted random sum SN =∑{i=1}N CiXi, and its maximum, MN=sup{1≤k N+1i=1k CiXi. This type of sum appears in the analysis of stochastic recursions, including weighted branching processes and autoregressive processes. In particular, we derive conditions under which P(MN > x)∼ P(SN > x)∼ E[∑i=1N F̄(x/Ci)] as x→∞. When E[X1]>0 and the distribution of ZN=∑ i=1NCi is also intermediate regularly varying, we obtain the asymptotics P(MN > x)∼ P(SN > x)∼ E[∑i=1N F̄}(x/Ci)] +P(ZN > x/E[X1]). For completeness, when the distribution of ZN is intermediate regularly varying and heavier than F̄, we also obtain conditions under which the asymptotic relations P(MN > x) ∼ P(SN > x)∼ P(ZN > x / E[X1] hold.

Article information

Source
Adv. in Appl. Probab., Volume 44, Number 4 (2012), 1142-1172.

Dates
First available in Project Euclid: 5 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.aap/1354716592

Digital Object Identifier
doi:10.1239/aap/1354716592

Mathematical Reviews number (MathSciNet)
MR3052852

Zentralblatt MATH identifier
1263.60042

Subjects
Primary: 60G50: Sums of independent random variables; random walks
Secondary: 60F10: Large deviations 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60G70: Extreme value theory; extremal processes

Keywords
Randomly weighted sum randomly stopped sum heavy tail intermediate regular variation regular variation Breiman's theorem

Citation

OLVERA-CRAVIOTO, MARIANA. Asymptotics for weighted random sums. Adv. in Appl. Probab. 44 (2012), no. 4, 1142--1172. doi:10.1239/aap/1354716592. https://projecteuclid.org/euclid.aap/1354716592


Export citation

References

  • Alsmeyer, G. and Meiners, M. (2011). Fixed points of the smoothing transform: two-sided solutions. Prob. Theory Relat. Fields, 35pp. (electronic).
  • Asmussen, S. (2003). Applied Probability and Queues, 2nd edn. Springer, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge University Press.
  • Borovkov, A. A. (2000). Estimates for the distribution of sums and maxima of sums of random variables without the Cramér condition. Siberian Math. J. 41, 811–848.
  • Borovkov, A. A. and Borovkov, K. A. (2008). Asymptotic Analysis of Random Walks. Cambridge University Press.
  • Chen, Y. and Su, C. (2006). Finite time ruin probability with heavy-tailed insurance and financial risks. Statist. Prob. Lett., 76, 1812–1820.
  • Cline, D. B. H. (1994). Intermediate regular and $\Pi$ variation. Proc. London Math. Soc. 68, 594–616.
  • Daley, D. J., Omey, E. and Vesilo, R. (2007). The tail behaviour of a random sum of subexponential random variables and vectors. Extremes 10, 21–39.
  • Denisov, D., Foss, S. and Korshunov, D. (2010). Asymptotics of randomly stopped sums in the presence of heavy tails. Bernoulli 16, 971–994.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events. Springer, Berlin.
  • Goovaerts, M. J. et al. (2005). The tail probability of discounted sums of Pareto-like losses in insurance. Scand. Actuarial J. 2005, 446–461.
  • Iksanov, A. M. (2004). Elementary fixed points of the BRW smoothing transforms with infinite number of summands. Stoch. Process. Appl. 114, 27–50.
  • Jelenković, P. R. and Olvera-Cravioto, M. (2010). Information ranking and power laws on trees. Adv. Appl. Prob. 42, 1057–1093.
  • Jessen, A. H. and Mikosch, T. (2006). Regularly varying functions. Publ. Inst. Math. (Beograd) (N.S.) 80, 171–192.
  • Liu, Q. (1998). Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. Appl. Prob. 30, 85–112.
  • Mikosch, T. and Samorodnitsky, G. (2000). The supremum of a negative drift random walk with dependent heavy-tailed steps. Ann. Appl. Prob. 10, 1025–1064.
  • Nagaev, S. V. (1982). On the asymptotic behavior of one-sided large deviation probabilities. Theory Prob. Appl. 26, 362–366.
  • Resnick, S. I. and Willekens, E. (1991). Moving averages with random coefficients and random coefficient autoregressive models. Commun. Statist. Stoch. Models 7, 511–525.
  • Tang, Q. and Tsitsiashvili, G. (2003). Randomly weighted sums of subexponential random variables with application to ruin theory. Extremes 6, 171–188.
  • Volkovich, Y. and Litvak, N. (2010). Asymptotic analysis for personalized Web search. Adv. Appl. Prob. 42, 577–604.
  • Wang, D. and Tang, Q. (2006). Tail probabilities of randomly weighted sums of random variables with dominated variation. Stoch. Models 22, 253–272.
  • Zhang, Y., Shen, X. and Weng, C. (2009). Approximation of the tail probability of randomly weighted sums and applications. Stoch. Process. Appl. 119, 655–675.